How fast/slow have you been tapering off of this? When I cam off of an SSRI, I originally had some problems and went back to my doctor and suggested weaning off much slower; actually twice as slow as she originally suggested. It ended up making all the difference for me. While I still had side effects, they were much more managable during this time. Keep us posted!
Are you taking any other medications or just the Lexapro? I came off of Lexapro cold turkey, but I was on 5mg. It wasn't pleasant for about roughly a week. I was dizzy, experiencing brain zaps (where it literally feels just like it sounds. Almost like your brain got shocked and is resetting itself) and some upset stomach. If you are trying to quit ALL medications, this can be a bit trickier. Therapy is crucial, but it all depends on why you have anxious thoughts to begin with. Quitting all medications means nothing is holding back the anxiety but yourself, so the rise in racing thoughts and anxiety could be due to it simply being what is there and what you still have to work through. I would tell your doctor that you really do NOT want to rise back to 10mg in Lexapro, but ask if there would be any -temporary- medicines that are not addictive to help lessen the effects of Lexapro withdrawal.
I do know, oddly enough, Benadryl helped when I was going through Effexor withdrawal. Your doctor may be able to suggest other over the counter medicine that will just curb some of the side-effects of the withdrawal. Tapering down is sometimes the only way to make it, and it's incredibly frustrating to feel your body going through addiction and withdrawal to a prescribed medicine. Just keep in mind that you're not alone, and there's -alot- of forums devoted to helping people who are going through Lexapro withdrawal.
From what you write, I take it that your doctor doesn't know you're trying to wean yourself from your Lexapro.
The first question I would ask is why you want to common of this medication? Is it not effective, don't like the side effects, etc.
You also didn't indicate what your schedule for weaning is. At a minimum, I'd try taking 5 mg for 3-4 weeks, 2.5 mg for another 3-4 weeks and see if that helps with the problems you're having.
Just stopping your medication because you want a fresh start could be dangerous so be aware of that. I've discontinued my mediations on several ocassions with negative results every time.
Hi Tara ! I`ve been taking Lexapro for over a year . 10 mg like you . I have had no problems at all even if I forget to take a dose . I`ll tell you what with AD`s it seems to be the luck of the draw with side effects . I took Effexor 9 years ago and stopped and had no problems with that also . If you get that amped feeling when you take it my doctor said it was fine to take 5mg in the morning and 5mg in the evening .Also my doctor said that 10mg is a low dose. I hope this helps . Jim
i ve been on 5 mg daily for the 3 weeks and was doing pretty good for the first one week or so, but of late been having a lot of these crazy horrible symptoms where i just cant seem to relax.. the other day i had a total anger and been getting really snappy at everyone for everything. i never had any side effects with lexapro the 3 years..yeah i should probably try taking some other medication to ease the withdrawal.. thanks for your help!
i was diagnosed with GAD at 3 years back and been in CBT, etc etc all through, been trying all ways to help myself out of the anxiety.. which has settled a lot over the years, but i guess there are some unresolved issues which only i can do with time...as i grow, and move on with life and times. i ve been only on the lexapro, nothing else... i also get headaches and migranes often with stress and with that pain in the head my thoughts speed up.. and once the headache is gone, my mood is better... have u had any of that? i want to get out of teh habit of depending on the medication because its only become a habit now, and i really odnt believ i need it any longer. i did initially for some time to get me back to life and make me sane, but now i m better and i d like to work thru things.. thanks for your help. have a lovely day
As far as headaches with stress, that's really common for me... and it gets a ton worse when I try to stop being on a medicine. Medicine, and withdrawal from medicine, is unique to each person physically, and so is alot of the reactions to anxiety itself. I find the headaches to withdrawal somewhat 'unique' among my other headaches. My usual tension headaches sort of start towards the my shoulders, neck, and then back of my head. But withdrawal headaches seem much more piercing and strike quicker.
In the end, only you can truly decide when you're ready to come off of medicine. It's your mind doing this to you, and as good as psychiatrists are, they can't see if you are ready or not. But it's wisest to keep any warnings from your doctor in mind and keep in touch with them over the tapering down process. Withdrawal can have several danger signs that only your doctor will notice. Any withdrawal is going to be difficult. Your body is addicted to the medicine and has become dependent on it. By stopping the medicine, you are basically telling your body it has to pick up the slack again, and it won't do that easily. It may be even harder depending on precisely why you have anxiety. If you have trouble maintaining the chemicals in your brain (specifically serotonin) then that issue might still be there even if emotionally you feel capable of moving on. Does that mean you have to be on medicines the rest of your life? No, likely not. But that would be a main reason you may be experiencing some bad side effects. Your body is not doing what it should with serotonin (which Lexapro aids in) and in turn, you're dealing with sort of a double whammy.
Firstly, your body not giving you the correct amounts, and secondly, by removing the medicine, you are not FORCING your body to give you the correct amounts. I have been told that the body can very well learn to produce the right level of serotonin again, but your doctor may be wary and on guard against your emotional state while your body learns. It's -your- right to choose to stop a medicine, but the doctor has a personal interest in making sure the withdrawal does not cause you to come to harm either. So just keep in touch with them, and read forums and what people suggest for Lexapro withdrawal. It also helps if you keep a friend, family member, or other loved one in on the loop if you have someone you trust that much. They can be a source of encouragement, and also watch to make sure anything 'dangerous' is noticed when you might notice it because of the extreme frustration of withdrawal. You'll be able to be calmer about the process if you know you have your doctor and a loved one watching out for you. It won't make it easier to deal with any physical symptoms, but it will help the emotional ones. :)
This won't really be helpful, but I had a weird experience on Lexapro. I would take it first thing in the morning.. around 7 AM, and by 8 PM I was already going through withdrawal effects EVERYDAY. It did not stay in my system long enough. I would get brain zaps and dizziness.
But I agree with.. someone up there. Can't remember who. Ask your doctor if you can use another medication to help you wean off of the Lexapro. I am taking Prozac, and I have read some articles saying that some doctors prescribe prozac for a month to help decrease the withdrawal symptoms from Lexapro, and then get off the prozac. I guess the Prozac doesn't seem to have such bad withdrawal effects.
When I quit Lexapro cold turkey.. all I had were brain zaps and dizziness.
When I quit the Prozac, i had occasional brainzaps, but that is all. Once again, many doctors seem to prescribe a low dose of prozac while the dosage of lexapro is dropped. Seems to help patients deal with withdrawal. Let me see if I can find an article....
The first answer says a good thing about taking the prozac too, because prozac has a longer half-life, it withdrawals better. Lexapro has a very short half-life.
Hmm.. Well, I can't seeem to find the site I saw earlier.. an article written by a doctor about using prozac to help wean from lexapro. if I find it I'll let you know.
oops... I guess I can't write the site... well, here is what this person said...
The Best Way to quit is to take prozac with lexapro for a few months. You can than stop taking lexapo but continue taking prozac for a month after. The reason lexapro has such horrible withdrawal symptoms is because it has a very short half life and is metabolized quickly. Prozac has a much longer life so when you stop taking it, there is still some of it left in your body to absorb. Lexapro withdrawal is by far the most antagonizing process to go to. I have tried to stop cold turkey several times, but after the second week the withdrawal effects are so severe I am forced to resume taking it. "
hey thanks a ton for that guys... i feel a lot better after reading your replies.. thanks for the snippet and care. much appreciated. hope your e having a lovely day.